MAUDE Adverse Event Report: MALLINCKRODT MEDICAL SHILEY; TUBE TRACHEOSTOMY AND TUBE CUFF

MALLINCKRODT MEDICAL SHILEY; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number 80XLTCP
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Extubate (2402)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a communication regarding a bubble preventing airflow.Customer reported that the patient had respiratory distress after the tracheostomy tube was changed.According to the reporter, a bubble was noted on the cuff of the tube covering the end preventing air flow through the tube.The customer indicated a tube had to be placed again.
 
Additional Manufacturer Narrative
Evaluation summary: one sample was returned for evaluation.The returned unit was inflated using the parameters, however, air leaked rapidly from the main body of the cuff.Visual examination shows that there is a large bulge in the main body of the cuff.This type of damage is normally associated with over inflation of the cuff body.Further examination of the cuff body using the microvu shows that there is a slit in the main body of the cuff.The slit is clean cut measuring 1.3mm in length.This damage is indicative of coming in contact with a sharp utensil or object.The single wall thickness was measured and found to be within the blueprint specification.The root cause of the bulge on the cuff body is associated with over inflation of the cuff.The most probable root cause of the slit is contact with a sharp utensil or object.All of our cuffed xlt product undergo a four hour inflate/deflate test and it is at this stage of the process that any defect is removed from the lot.Instructions for use(ifu) under the section ¿warnings¿ states ¿under no circumstances should more than 25 mm of mercury (hg) air pressure be used to inflate the cuff.Over-inflation of the cuff may cause tracheal damage and may inhibit ventilation.Under the section ¿cautions¿ states ¿do not use any sharp instruments such as forceps or hemostats that would damage the cuff when tapering it¿.Information has been added to the database and trends will continue to be monitored.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SHILEY
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
MALLINCKRODT MEDICAL
cornamaddy
athlone 3810
MDR Report Key6952329
Report Number8020889-2017-05161
Device Sequence Number1209204
Product Code JOH
UDI-Device Identifier10884522027915
UDI-Public10884522027915
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K051416
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number80XLTCP
Device Catalogue Number80XLTCP
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2018
Initial Date Received by Manufacturer 10/03/2017
Supplement Date Received by Manufacturer09/05/2018
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;